Arizona, 2005

Dust Storm and Hail in Arizona, May 27, 2005

May 27, 2005 · NWS PSR · 2 events in 2 counties and zones

1 hail, 1 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 27, 2:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, May 27, 2:45 PM MST, 5 hours 15 minutes before
AZZ020>028-CAZ030>033-271045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST FRI MAY 27 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE AREA TO THE SOUTH OF ARIZONA WILL MOVE INTO THE STATE
THE NEXT 24 HOURS. THIS SYSTEM WILL IMPORT ADDED MOISTURE INTO THE
AREA AND GIVE AN INCREASE IN SHOWERS AND THUNDERSTORMS...ESPECIALLY
OVER SOUTH-CENTRAL AND SOUTHWEST ARIZONA SATURDAY AND INTO SUNDAY.
A STRONGER LOW PRESSURE SYSTEM WILL MOVE THROUGH UTAH ON MEMORIAL
DAY...PRODUCING A DRIER SOUTHWEST FLOW OVER THE REGION AND MORE
SETTLED WEATHER THROUGHOUT NEXT WEEK. TEMPERATURES WILL COOL OVER
THE WEEKEND AND THEN REMAIN NEAR OR SLIGHTLY BELOW NORMAL RIGHT ON
THROUGH NEXT WEEK.

&&

.DISCUSSION...
MOISTURE CONTINUING TO INCREASE ACROSS THE CWA THIS AFTERNOON AS
NOTED BY SURFACE DEWPOINTS BEING UP 5 TO 15 DEG F FROM 24 HOURS
AGO...ALONG WITH PWATERS UP NEAR 1 INCH. MODELS FORECASTING THIS
PWATER TO CONTINUE INCREASING TONIGHT...AND MAX OUT JUST UNDER 1.5
INCHES...WHICH WOULD BE WELL IN EXCESS OF 200 PERCENT OF NORMAL FOR
THIS TIME OF YEAR. ADD TO THE MOISTURE THE FACT WE HAVE A VORT MAX
AND ASSOCIATED DEFORMATION AXIS TO OUR S AND FCST TO MOVE NEWD AS
ANOTHER SHORTWAVE DROPS DOWN FROM THE ERN PAC...WE HAVE DECENT
DYNAMICS TO WORK ON THE MOISTURE AS WELL. FORECAST SOUNDINGS ARE THE
MOST UNSTABLE SATURDAY...WITH MUCAPES IN EXCESS OF 1000 J/KG AND LIS
APPROACHING MINUS 4C. THEREFORE...WILL CONTINUE WITH BEST CHANCES OF
TSTMS SATURDAY AFTERNOON/EVENING. SOME OF THE STORMS COULD PRODUCE
ISOLD SEVERE GUSTS AND PERHAPS SOME SMALL HAIL AS THEY ARE LIKELY TO
EXHIBIT SOME MULTI-CELLULAR ORGANIZATION. AMS REMAINS RATHER MOIST
TO START SUNDAY OFF...BUT THEN MODELS GRADUALLY BEGIN THE DRYING
PROCESS LATER ON IN THE DAY...ESPECIALLY WRN CWA. WILL KEEP SLIGHT
CHANCES GOING DURING THE DAY FROM ABOUT MARICOPA COUNTY EWD. ON
MONDAY...STRONG UPPER TROUGH PROGGED TO MOVE ACROSS TO OUR N...WITH
A DRIER SWLY FLOW ALOFT ANTICIPATED BY THEN. NOT EXPECTING ANY MORE
MOISTURE INCURSIONS THE REST OF NEXT WEEK AS SWLY FLOW REMAINS IN
PLACE. MAX TEMPS WILL BOTTOM OUT ON MEMORIAL DAY...WITH THE HOLIDAY
ITSELF EXPECTED TO BE NEARLY IDEAL WX-WISE. A SLOW WARMUP WILL BE
FORECAST THEREAFTER...BUT STILL READINGS WILL STAY NEAR OR BELOW
NORMAL BY THE END OF THE WEEK. THE SYSTEM PASSING BY TO OUR N ON
MONDAY WILL GIVE INCREASING WINDS SUNDAY AFTERNOON...WITH RELAXING
GRADIENTS AND LIGHTER WINDS BY MONDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, May 27, 6:02 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST FRI MAY 27 2005

CAZ030-032-033-280400-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
RIVERSIDE COUNTY/EASTERN DESERTS-
602 AM PDT FRI MAY 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND THE LOWER COLORADO RIVER VALLEY...

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY WINDS AND DENSE
BLOWING DUST IS POSSIBLE SATURDAY AFTERNOON AND EVENING.  NO
HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

AZZ020>028-CAZ031-280400-
GREATER PHOENIX AREA-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
602 AM MST (602 AM PDT) FRI MAY 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA INCLUDING THE PHOENIX METROPOLITAN AREA AND THE COMMUNITY
OF YUMA...

.DAY ONE...TODAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED
OVER THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA...ALONG WITH THE
POSSIBILITY OF GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH
STRONG GUSTY WINDS...BRIEF HEAVY RAIN...BLOWING DUST ON THE
DESERTS...AND FREQUENT LIGHTNING IS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

HV

The radar

The Phoenix radar (KIWA), 61 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 dust storm. Local standard time, as filed.

Hail, Pinal

When
May 27, 8:00 PM MST
Where
Pinal County, Eloy
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -111.550

Dust Storm, Nw Pinal

When
May 27, 8:00 PM MST
Where
Nw Pinal forecast zone
Reported by
TRAINED SPOTTER

Dense blowing dust reduced the visibility to about a quarter mile between Florence and Queen Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448825, 5448826.